ASK A PH SPECIALISThairbrush with hair in it

Question: Since I was diagnosed with PH, my hair has been thinning. I’ve heard that some PH medications can cause hair loss as a side effect. Is this true?

Answer:

Hair loss, or alopecia, can affect individuals of all ages and can be related to a large number of medical conditions. Although hair loss can be considered a “cosmetic” problem, hair loss can also signal an underlying medical condition that needs to be addressed. Potential causes include an inherited tendency towards hair loss, hair loss related to a stressful event, and medical conditions such as infection, inflammatory skin conditions, connective tissue diseases, thyroid disorders, anemia or a nutritional deficiency.

Certain medications can also contribute to hair loss, and I am sometimes asked whether a specific PAH medication could be causing hair loss. Hair loss is not a frequent side effect of medications other than chemotherapeutic medications, but it is occasionally reported with many commonly used medications, including antihypertensives, anticoagulants, cholesterol lowering medications and others.

Hair loss has not been reported for any of the currently approved PAH medications, including prostacyclins (epoprostenol, treprostinil, iloprost), endothelin antagonists (ambrisentan, bosentan, sitaxsentan) and phosphodiesterase-type-5 inhibitors (sildenafil, tadalafil). However, this does not mean that in any given individual that these medications could not be the cause of hair loss.

Unfortunately, there is no reliable test available to determine whether a medication is causing hair loss. Recommendations are often to consider stopping the medication, if possible, to see if the hair loss resolves. This is usually impossible with PAH, as any type of treatment disruption could lead to clinical worsening.

What else could cause hair loss?

Because hair loss has not previously been reported with PAH medications and because other causes of hair loss are common, an evaluation for other causes of hair loss should be considered before any thought is given to changing PAH therapy. This might include a limited work-up involving tests for thyroid problems or anemia, consideration of one of the common causes of hair loss listed below and evaluation for any specific conditions suggested by the medical history. In addition to these medical conditions, mechanical traction, chemical hair treatments and “trichotillomania (nervous, self-induced hair pulling)” can also contribute to hair loss and should be considered.

The most common cause of hair loss in the overall population is “androgenetic alopecia,” also known as male pattern baldness. This inherited tendency towards hair loss is caused by an increased sensitivity to androgens, and it can affect both men and women. Women with this hereditary condition tend to develop hair thinning that is more diffuse than men, and they do not usually develop complete baldness. Onset is gradual, with progression typically noticed over a period of years. There are no curative therapies, but medications exist (topical minoxidil and oral finasteride) that can lead to some improvement in hair growth, at least for some patients. Of note, finasteride is only approved in men, and both finasteride and minoxidil are antihypertensives (blood pressure medications) that may not be appropriate for use in some PAH patients.

Another condition that should be considered in patients who have recently been ill or under stress is a “telogen effluvium.” A telogen effluvium is a temporary hair loss that can occur after any major stressor, such as pregnancy, weight loss, major illness, surgery or a traumatic psychological event. Hair loss typically peaks at three to four months after the stressful event. When uncertainty exists, this can be tested for by “pulling” on two to three dozen hairs with a firm tug. Under normal circumstances, fewer than five hairs will be pulled out by their root (broken hairs don’t count). In contrast, during a telogen effluvium many more hairs will be released. This type of hair loss occurs when the hair growth/rest cycle is disrupted after a stressful event. Hair normally grows for a period of two to three years, followed by a three to four month resting phase known as “telogen.” At the end of telogen, the hair falls out and another hair grows to take its place. A serious stressor can trigger many hair follicles to move into the telogen phase early. This leads to hair loss several months later when the hair follicle begins producing a new hair. There are no specific therapies for this condition, but it is usually reversible with time.

In summary, hair loss is a common condition that is likely to affect many individuals with PAH. In some cases no specific intervention is required, but in other cases a more thorough evaluation is needed, and this should be discussed in more detail with a physician.

Answered by Kelly M. Chin, MD
Associate Director, Pulmonary Hypertension Program
UT Southwestern Medical Center, Dallas, Texas

The information provided on the PHA website is provided for general information only. It is not intended as legal, medical or other professional advice, and should not be relied upon as a substitute for consultations with qualified professionals who are familiar with your individual needs.

For the best viewing experience of this site, it is recommended that you use Internet Explorer 8 or 9 or Firefox.

© 2014 Pulmonary Hypertension Association. All Rights Reserved.

801 Roeder Road, Ste. 1000, Silver Spring, MD 20910   Patient-to-Patient Support Line: 1-800-748-7274
Webmaster@PHAssociation.org
    Privacy Policy   Virtual Tour of Website    Provide Feedback & Report Bugs

Designed by Matrix Group International, Inc.®

NORD

The National Organization for Rare Disorders (NORD) awarded PHA the Abbey S. Meyers Leadership Award in 2012 for outstanding service to PHA members in advocacy, education and other key areas.